Coping With Radiation Recall Dermatitis
Some people who have undergone
develop radiation recall dermatitis (RRD) during their
treatment. The skin over an area that had received radiation turns red—a shade anywhere from light to very bright. The skin may blister and peel, feel tender, and swell This can look similar to a serious sunburn, but there can also be painful sores. It can appear weeks to months after the radiation was given.
Why does this happen? While it is not exactly clear why RRD happens, having a short period of time between radiation therapy and chemotherapy may increase the risk of developing this condition.
Taking herbal medicines, like St. John's wort
, may also increase the risk of RRD.
What Steps Can You Take?
If you have symptoms of RRD, it is important that you talk to your healthcare team right away. If you have a serious skin reaction, you may need to wait until your skin heals before you can resume chemotherapy.
To help heal your skin, your doctor may recommend that you take nonsteroidal anti-inflammatory drugs (NSAIDs) and corticosteroids. In addition to medicine, other steps that may be beneficial include:
- Use a steroid creams recommended by your doctor
- Avoid being exposed to the sun's ultraviolet rays. If you must be outside, use sunscreen. Also, avoid tanning beds, which can further harm your skin.
- Dress comfortably in clothes made of natural fibers, like cotton.
- Use soap that is gentle to your skin.
- Place a cool compress on the painful area.
RRD does not happen to every person who undergoes radiation therapy and then chemotherapy. But if you do have this side effect, your healthcare team can help you heal and continue with your treatment.
American Cancer Society
National Cancer Institute
BC Cancer Agency
Canadian Cancer Society
Chemotherapy and you. National Cancer Institute website. Available at: http://www.cancer.gov/cancertopics/coping/chemotherapy-and-you.pdf. Published June 2011. Accessed June 21, 2012.
Hird AE, Wilson J, Symons S, Sinclair E, Davis M, Chow E. Radiation recall dermatitis: case report and review of the literature. Curr Oncol. 2008;15(1):53-62.
How can I manage skin reactions from radiation therapy? The Cancer Journey website. Available at: http://www.thecancerjourney.org/side/se-20/media/thecancerjourney/docs/skin-radiation.pdf. Published 2010. Accessed June 21, 2012.
Radiation recall. University of New Mexico Cancer Center website. Available at: http://cancer.unm.edu/patients/cancer-info/cancer-treatment/side-effects-of-cancer-treatment/less-common-side-effects/skin-reactions/radiation-recall/. Accessed June 21, 2012.
Schub T, Caple C. Radiation recall dermatitis. EBSCO Nursing Reference Center website. Available at: http://www.ebscohost.com/pointOfCare/nrc-about. Updated February 3, 2012. Accessed June 21, 2012.